Alert archive / South Dakota / Blizzard Watches in 2013

Blizzard Watch 2, NWS Aberdeen, SD

March 17, 201313 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this blizzard watch at Mar 17, 2013, 4:15 AM CDT for 13 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Mar 18, 2013, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2013, 4:15 AM CDT (09:15 UTC)
In effect from
Mar 18, 2013, 1:00 AM CDT
Expired
Mar 17, 2013, 2:11 PM CDT
In force
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this blizzard watch went out at Mar 17, 1:16 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 17, 1:16 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
116 AM CDT SUN MAR 17 2013

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

UPDATED THE FORECAST FOR A LITTLE DEEPER PENETRATION OF SNOW INTO
THE WESTERN/CENTRAL CWA THIS EVENING. KMBG DOWN TO 1SM WITH SNOW
BAND. UPPED POPS AND AREAL COVERAGE THIS EVENING. HOPEFULLY -SN
WONT MAKE IT MUCH PAST THE JAMES RIVER.  TEMPS LOOK OKAY FOR NOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
WEAK WAVES OF ENERGY ALOFT CREATING A FEW AREAS OF LIGHT SNOW
ACROSS WESTERN AND CENTRAL SD THIS AFTERNOON. THE MAIN AREA OF
SNOW ACROSS SOUTHWEST SOUTH DAKOTA MAY AFFECT THE SOUTHWEST CWA
LATER THIS EVENING. ANOTHER AREA OF LIGHT SNOW IS MOVING SOUTHEAST
ACROSS SOUTHWEST ND AND INTO NORTH CENTRAL SD. HEI REPORTED
HEAVIER SNOW EARLIER THIS AFTERNOON AND LEMMON WEB CAM ALSO
INDICATING LIGHT TO MODERATE SNOW. HAVE INCLUDED SOME LIKELY POPS
ACROSS THE NORTHWEST CWA FOR THE REMAINDER OF THE AFTERNOON.

MAIN FOCUS IS ON THE STORM SYSTEM MOVING ACROSS THE REGION SUNDAY
NIGHT AND MONDAY. MODELS STILL SHOWING THE LOW TRACK FROM
NORTHEAST WY AND ACROSS FARGO INTO NORTHERN MN. NOT A FAVORABLE
STORM TRACK FOR HEAVY SNOW...BUT PRECIPITATION STILL A GOOD BET
ANYWAY. WILL HAVE PRECIP TYPE ISSUES AS WELL AS INITIALLY...TEMPS
WILL BE ABOVE FREEZING ALONG AND WEST OF THE JAMES VALLEY. COLD
AIR ADVECTION KICKS IN SUNDAY NIGHT WHICH WILL CHANGE THINGS OVER
TO SNOW. WINDS STILL LOOKING PRETTY STRONG AS WELL BEHIND THE COLD
FRONT. COULD BE DEALING WITH BLOWING SNOW ISSUES LATE SUNDAY NIGHT
THROUGH MONDAY. PRECIPITATION ENDS BY MONDAY EVENING AS LOW CENTER
MOVES INTO THE ARROWHEAD REGION OF MN.

.LONG TERM...TUESDAY THROUGH SATURDAY
MODELS SHOW VERY GOOD AGREEMENT KEEPING THE REGION MUCH COLDER
THAN NORMAL THROUGH THE LONG TERM. CANADIAN HIGH PRESSURE RIDGING
AT THE SURFACE WILL MOVE VERY LITTLE THROUGH THE ENTIRE LONG TERM.
AN UPPER LEVEL LOW PRESSURE AREA OVER THE GREAT LAKES REGION ON
TUESDAY MORNING SLOWLY WOBBLES EAST AND DOES NOT LEAVE THE
NORTHEAST COAST UNTIL SATURDAY. THUS...THE PERSISTENT FLOW OF
COLDER AIR ACROSS OUR REGION THROUGH THIS TIME FRAME REMAINS. HIGH
TEMPERATURES WILL BE ANYWHERE FROM 10 TO OVER 20 DEGREES BELOW
NORMAL WITH SOME LOCATIONS OVER THE SNOW COVERED AREAS AS MUCH AS
25 DEGREES BELOW NORMAL FOR HIGHS THROUGH THE LONG TERM. FOR
EXAMPLE...SISSETON IS EXPECTED TO BE 16 DEGREES ON TUESDAY
AFTERNOON WHERE THERE NORMAL HIGH IS AROUND 40 DEGREES THIS TIME
OF YEAR. HIGHS WILL ONLY RISE TO THE MID TO UPPER 20S BY FRIDAY AND
SATURDAY ACROSS NORTHEAST SD AND WEST CENTRAL MN. OTHERWISE...MUCH
OF THE LONG TERM APPEARS TO BE DRY ACROSS THE CWA EXCEPT FOR MAYBE
THE WESTERN CWA FOR THURSDAY...THURSDAY NIGHT AND FRIDAY WHERE
THERE IS SLIGHT CHANCE/CHANCES OF LIGHT SNOW. THE LATEST MODELS
NOW SHOW THE EASTERN CWA MAINLY DRY THROUGH THIS TIME PERIOD AND
HAVE CUT POPS BACK OR TAKEN THEM OUT OF THE EAST. MAY HAVE TO CUT
THESE EVEN MORE IN LATER FORECASTS. WARM AIR OVERRIDING THE LOW
LEVEL COLD AIR WILL BRING THE SLIGHT CHANCE/CHANCES OF SNOW TO THE
WESTERN CWA FROM THURSDAY THROUGH FRIDAY.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A MIX OF VFR/MVFR CIGS IS EXPECTED TONIGHT THROUGH THE FIRST PART
OF SUNDAY. IN ADDITION KABR/KMBG COULD SEE OCCASIONAL MVFR VSBYS
DUE TO LIGHT SNOW UNTIL THE EARLY MORNING HOURS. IT APPEARS THAT
KATY/KPIR WILL MISS MOST OF THE LATE NIGHT/EARLY MORNING SNOW AND
SHOULD CONTINUE WITH MOSTLY VFR VSBYS THROUGH THE NIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 16, 4:33 AM CDT, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT SAT MAR 16 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT SAT MAR 16 2013 /333 AM MDT SAT MAR 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW PRESSURE WILL MOVE ACROSS THE REGION SUNDAY AND MONDAY. MOST
OF THE PRECIPITATION WITH THIS SYSTEM WILL FALL IN NORTH DAKOTA
AND NORTHERN MINNESOTA...HOWEVER SOME LIGHT SNOWFALL ACCUMULATION
IS POSSIBLE. STRONG...GUSTY WINDS ARE ALSO EXPECTED WITH THIS
SYSTEM...BOTH OUT OF THE SOUTH AHEAD OF IT...AND FROM THE
NORTHWEST AS IT MOVES INTO MINNESOTA. STRONG WINDS AND BLOWING
SNOW WILL BE THE MAIN ISSUE DURING THE DAY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:26 AM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Corson, Dewey, Edmunds and 12 more39 hr
Mar 17, 2:11 PM CDTBlizzard WarningABRBrown, Clark, Codington, Day, Deuel, Edmunds and 7 more32 hr

Nearby

Blizzard Watches in South Dakota, 2013Blizzard Watches in Minnesota, 2013Every blizzard watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.